Tennessee, 2019

Flash Flood and Flooding in Tennessee, February 23 to 24, 2019

February 23 to 24, 2019 · NWS MRX · 23 events in 16 counties and zones

A strong low pressure system moved from northeast New Mexico to the Great Lakes during the period, providing strong southerly flow from the Gulf, and producing significant amounts of rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$63 million
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A strong low pressure system moved from northeast New Mexico to the Great Lakes during the period, providing strong southerly flow from the Gulf, and producing significant amounts of rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Feb 23, 6:32 AM EST, 58 minutes earlier.

Area forecast discussion, Feb 23, 6:32 AM EST, 58 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
632 AM EST Sat Feb 23 2019

.AVIATION...

Widespread precipitation continues across the terminals this
morning with IFR/MVFR conditions. The warm front will continue to
lift northward throughout the day with rainfall coming to an end
at CHA late this morning. Further north at TYS and TRI, expect
showers will linger throughout much of the day. The low level jet
will increase throughout the TAF cycle leading to some wind shear
issues later this evening into the overnight hours. Additionally,
a few thunderstorms will be possible as the cold front moves in
from the west after 00z. MVFR conditions will feature throughout
the TAF cycle with some periods of IFR during the heavier
downpours.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Flood Watch through Sunday morning for Cherokee-Clay.

TN...Flood Watch through Sunday morning for Anderson-Bledsoe-Blount
     Smoky Mountains-Bradley-Campbell-Claiborne-Cocke Smoky
     Mountains-East Polk-Grainger-Hamblen-Hamilton-Hancock-
     Hawkins-Jefferson-Johnson-Knox-Loudon-Marion-McMinn-Meigs-
     Morgan-NW Blount-North Sevier-Northwest Carter-Northwest
     Cocke-Northwest Greene-Northwest Monroe-Rhea-Roane-Scott TN-
     Sequatchie-Sevier Smoky Mountains-Southeast Carter-
     Southeast Greene-Southeast Monroe-Sullivan-Unicoi-Union-
     Washington TN-West Polk.

     High Wind Watch from this evening through Sunday morning for
     Blount Smoky Mountains-Cocke Smoky Mountains-Sevier Smoky
     Mountains-Southeast Greene-Southeast Monroe.

VA...Flood Watch through Sunday morning for Lee-Russell-Scott-
     Washington-Wise.

&&

MA
Hazardous weather outlook, Feb 23, 3:14 AM EST, 4 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
314 AM EST Sat Feb 23 2019

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-240815-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
314 AM EST Sat Feb 23 2019 /214 AM CST Sat Feb 23 2019/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...Today and Tonight

Periods of moderate to heavy rainfall will traverse the region
today. Given the already saturated ground and high stream flows,
additional flooding is possible. Significant stream and river
flooding, roadway flooding, mud slides, and main stem river
flooding are expected. Potential life threatening flooding is
possible.

A line of strong to marginally severe storms will move into the
region tonight. The main threat will be damaging wind gusts. Trees
will be easily uprooted due to the saturated ground.

Winds will increase in the higher elevations tonight into early
Sunday as the cold front approaches from the west. Wind gusts of
up to 60 mph will be possible in the high terrain.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter reports will be needed for flooding through tonight and
for possible damaging winds late tonight.

The radar

The Knoxville radar (KMRX), 11 km away, was scanning. The volume nearest the first event began at 12:28 UTC.

Open the radar archive at this moment

Event by event

22 flood, 1 flash flood. Local standard time, as filed.

Flood, Hamblen

When
February 23, 7:30 AM EST to 10:00 AM EST
Where
Hamblen County, 1.5 mi WNW of Morristown to 1 mi WSW of Morristown
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
36.228, -83.305

Access to houses off of Cherokee Drive was cut off by flooding of Turkey Creek.

Flood, Knox

When
February 23, 8:00 AM EST to 11:00 AM EST
Where
Knox County, 2.8 mi W of Byrds Chapel to 12 mi SW of Knoxville
Cause
Heavy Rain
Property damage
$2,000
Reported by
Public
Coordinates
35.920, -84.220

Several creeks out of their banks. Several roads covered in water. Cars stranded on Middlebrook Pike.

Flood, Marion

When
February 23, 8:30 AM CST to 11:00 AM CST
Where
Marion County, 1 mi E of Martin Spgs to Martin Spgs
Cause
Heavy Rain
Property damage
$3.5 million
Reported by
Broadcast Media
Coordinates
35.170, -85.782

Cave Cove Road flooded. All told, there was about 3.5 million dollars in flooding damages to infrastructure and roads across Marion County for the overall event.

Flood, Hamblen

When
February 23, 10:07 AM EST to 12:30 PM EST
Where
Hamblen County, 3 mi N of Alpha to 3 mi NW of Alpha
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
36.223, -83.380

Panther Creek Campground, Shelter, and overlook are inaccessible due to flooded roadways.

Flood, Sevier

When
February 23, 10:22 AM EST to 12:30 PM EST
Where
Sevier County, 1.82 mi WSW of Richardson Cove to 1 mi W of Pittman Center
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
35.810, -83.460

Water over Pittman Center Road and Birds Creek Road.

Flood, Hamilton

When
February 23, 10:30 AM EST to 1:00 PM EST
Where
Hamilton County, 4 mi S of Soddy Daisy to 8 mi S of Soddy Daisy
Cause
Heavy Rain
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
35.222, -85.170

Water rescue on flooded Middle Valley Road.

Flood, Johnson

When
February 23, 11:00 AM EST to 1:00 PM EST
Where
Johnson County, 4 mi SE of Neva to 2 mi S of Neva
Cause
Heavy Rain
Property damage
$900,000
Reported by
Broadcast Media
Coordinates
36.359, -81.819

Flooding in the Neva community along Mill Creek Road.

Flood, Knox

When
February 23, 11:00 AM EST to February 24, 3:00 AM EST
Where
Knox County, 2 mi NE of Halls Xrds to 2 mi SSW of Knoxville
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Property damage
$33 million
Reported by
Fire Department/Rescue
Coordinates
36.100, -83.905

Numerous roadways and structures were flooded. East Emory Road near Hallbrook Road near Halls Crossroads was closed. Flooding also reported on Northshore Drive near Ebenezer Road. South Peters Road was closed by flooding late in the evening, but a motorist still became submerged and, after being taken to a hospital, died shortly after midnight. All told, there was about 32.5 million dollars in damages across Knox County from this flooding event.

Flood, Washington

When
February 23, 11:00 AM EST to 1:00 PM EST
Where
Washington County, 2 mi WSW of Woodlawn
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.259, -82.503

State Road 353 at Hall Road closed by flooding.

Flood, Roane

When
February 23, 11:10 AM EST to 1:30 PM EST
Where
Roane County, Glen Alice to 3 mi SSW of Kingston
Cause
Heavy Rain
Property damage
$11 million
Reported by
Emergency Manager
Coordinates
35.800, -84.730

The flooding of numerous structures and roads was reported across the county. All told, Emergency Management estimated $10.5 million in total damages to property and infrastructure throughout the county for the overall event.

Flood, Hawkins

When
February 23, 11:30 AM EST to 1:00 PM EST
Where
Hawkins County, St Clair to 0.5 mi SW of St Clair
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
36.330, -83.080

Intersection of Hwy 113 and Melinda Ferry Road flooded.

Flood, Washington

When
February 23, 11:30 AM EST to 2:00 PM EST
Where
Washington County, 0.89 mi SW of Mc Kinley to 2 mi S of Mc Kinley
Cause
Heavy Rain
Property damage
$324,000
Reported by
Broadcast Media
Coordinates
36.290, -82.410

Carmel Village mobile home park flooded. Car submerged to hood. All told, there was about 324 thousand dollars in individual and public flood damages throughout the county for the overall event, but fortunately very little in the way of infrastructure and roads.

Flood, Sequatchie

When
February 23, 11:00 AM CST to 1:00 PM CST
Where
Sequatchie County, Dunlap to 1 mi NNW of Dunlap
Cause
Heavy Rain
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
35.380, -85.380

Low-lying areas of northern Dunlap were flooded. Relayed to media by fire department.

Flash Flood, Bledsoe

When
February 23, 11:30 AM CST to 2:00 PM CST
Where
Bledsoe County, 12 mi WSW of Pikeville to 10 mi S of Pikeville
Cause
Heavy Rain
Property damage
$850,000
Reported by
911 Call Center
Coordinates
35.533, -85.397

Multiple roads closed throughout the county. Evacuations in the northern part of the county. All told, there was about $850,000 in damages across Bledsoe County from this flooding event.

Flood, Carter

When
February 23, 1:00 PM EST to 3:30 PM EST
Where
Carter County, Poga to 5 mi SW of Roan Mtn
Cause
Heavy Rain
Property damage
$1.5 million
Reported by
Broadcast Media
Coordinates
36.250, -81.950

Flooding in the Poga, Elk Mill, and Little Milligan communities. Mudslide closed Hwy 321 at Watauga Point Road. All told, there was about 1.5 million dollars in flood damage across Carter County for the overall event.

Flood, Hamblen

When
February 23, 1:15 PM EST to 3:45 PM EST
Where
Hamblen County, 0.5 mi N of Russellville to Russellville
Cause
Heavy Rain
Property damage
$1.2 million
Reported by
Department of Highways
Coordinates
36.257, -83.200

Hwy 11E closed at Russellville Elementary School due to flooding. All told, Emergency Management estimated that individual and public flood damages for Hamblen County together combined for $1.23 million for the overall event.

Flood, Grainger

When
February 23, 1:19 PM EST to 3:15 PM EST
Where
Grainger County, 1 mi E of Lea Spgs to 1 mi SE of Lea Spgs
Cause
Heavy Rain
Property damage
$700,000
Reported by
Trained Spotter
Coordinates
36.180, -83.662

Flooding at Little Valley Rd and Smith Hollow Rd. All told, there was about 700 thousand dollars in flood damages across Grainger County during the overall event.

Flood, Sevier

When
February 23, 1:19 PM EST to 3:00 PM EST
Where
Sevier County, 0.5 mi NW of Pigeon Forge to 0.5 mi WNW of Pigeon Forge
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
35.785, -83.556

Flooding at intersection of Tinker Road and Ogle Road.

Flood, Greene

When
February 23, 1:30 PM EST to 4:00 PM EST
Where
Greene County, Mohawk to Greeneville
Cause
Heavy Rain
Property damage
$550,000
Reported by
Emergency Manager
Coordinates
36.200, -83.050

Flooding of roads and structures occurred at various locations across the county.

Flood, Sevier

When
February 23, 2:50 PM EST to 5:00 PM EST
Where
Sevier County, 2 mi NW of Pitner to 3 mi ENE of Pitner
Cause
Heavy Rain
Property damage
$3.6 million
Reported by
Trained Spotter
Coordinates
35.901, -83.775

Old Sevierville Road was flooded at Kingman Road as well as West Union Valley Road. All told, Emergency Management estimated $3.6 million dollars in damages throughout the county for the overall event.

Flood, Anderson

When
February 23, 3:00 PM EST to 5:00 PM EST
Where
Anderson County, Norris to 1 mi S of Norris
Cause
Heavy Rain
Property damage
$600,000
Reported by
Trained Spotter
Coordinates
36.200, -84.070

Portion of Dairy Pond Road closed. All told, Emergency Management estimated about $600,000 in flood damages across Anderson County from the overall event.

Flood, Hamilton

When
February 23, 4:00 PM EST to 6:30 PM EST
Where
Hamilton County, 1 mi W of Ooltewah to Ooltewah
Cause
Heavy Rain
Property damage
$3.0 million
Reported by
Broadcast Media
Coordinates
35.080, -85.088

Several homes along Hunter Road near Ooltewah took up to several feet of water. All told, Emergency Management estimated there was three million dollars in flood damages in Hamilton County for the overall event.

Flood, Blount

When
February 23, 7:45 PM EST to 10:00 PM EST
Where
Blount County, 2 mi S of Lanier to 2 mi N of Tremont
Cause
Heavy Rain
Property damage
$2.8 million
Reported by
Emergency Manager
Coordinates
35.591, -84.100

Over 250 homes affected. Several roads flooded.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Knox2019-02-2459MaleVehicle/Towed TrailerDirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2019Every state in 2019This day in weather historyWarnings in Tennessee, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 810308, 810315, 810317, 810322, 810323, 810332, 810334, 810342, 810345, 810348, 810349, 810352, 810358, 810305, 810370, 810372, 810379, 810381, 814315, 810384, 810385, 810388, 810389.